Nebraska, 2009

Flash Flood and Hail in Nebraska, August 6, 2009

August 6, 2009 · NWS CYS · 3 events in 1 county or zone

Upslope flow created scattered thunderstorms with one severe storm having produced some hail and minor flooding over southern Cheyenne county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Upslope flow created scattered thunderstorms with one severe storm having produced some hail and minor flooding over southern Cheyenne county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 6, 1:55 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 6, 1:55 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT THU AUG 6 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
TSTMS HAVE BECOME AT LEAST SCATTERED IN COVERAGE AS UPPER LEVEL
IMPULSE OVER WESTERN WY AND NW CO LIFTS ENE OVER MOIST/UNSTABLE
AIR MASS.  MOST RECENTLY...THE STRONGEST STORMS HAVE BEEN OVER
SOUTH CENTRAL WY/NORTH CENTRAL CO.  WHILE SMALL HAIL MAY OCCUR
WITH ANY STORMS...THREAT OF SEVERE HAIL AND STRONG WINDS APPEARS
TO BE CONFINED MORE ALONG SE WY BORDER EASTWARD ACROSS NEBRASKA
PANHANDLE.  SW FLOW ALOFT WILL BE INCREASING LATER TONIGHT THROUGH
FRIDAY.  UPPER LOW OVER NW NV/SE OREGON NOW WILL MOVE OVER SW ID
TONIGHT...THEN MOVE SLOWLY EAST ACROSS SOUTHERN ID FRIDAY BEFORE
LIFTING INTO NW WY FRIDAY NIGHT...AND INTO MT AND NORTHERN WY
SATURDAY.  NAM IS A BIT FASTER AND FURTHER NORTH THAN GFS ON THE
WEAKENING UPPER LOW.  PACIFIC COLD FRONT WILL EASE INTO FAR WESTERN
CWA LATE TONIGHT AND BE NEAR A KDGW-KLAR LINE AROUND MIDDAY FRIDAY.
FRONT WILL SLOWLY PUSH ACROSS THE REST OF THE CWA FRIDAY AFTERNOON
AND EVENING.  DOWNSLOPE SW WINDS WILL PUSH BETTER MOISTURE AND
INSTABILITY TO EASTERN HALF TO THIRD OF CWA FRIDAY...SO HAVE LIMITED
POPS TO THAT AREA AND MOUNTAINS.  TEMPS WILL REMAIN QUITE WARM ON
FRIDAY ESPECIALLY AHEAD OF COLD FRONT.  COOLER TEMPS FOR SATURDAY
WITH ONLY A FEW TSTMS ACROSS NORTHERN CWA CLOSER TO UPPER TROUGH.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
EARLY IN THE LONG RANGE FORECAST THE AREA WILL STILL BE UNDER THE
INFLUENCE OF THE UPPER LEVEL TROUGH MOVING ACROSS MONTANA AND INTO
THE DAKOTAS. COOLER CONDITIONS WILL BE PRESENT SUNDAY BEHIND A COLD
FRONT WHICH WILL SLOWLY MOVE EAST OF THE AREA SATURDAY NIGHT. WILL
KEEP THE INHERITED PRECIPITATION CHANCES SATURDAY NIGHT AND THE
FORECAST WILL REMAIN DRY THROUGH THE REMAINDER OF THE PERIOD. THE
AIRMASS IS FORECAST BY THE MEDIUM RANGE MODELS TO REMAIN QUITE DRY
WITH SURFACE HIGH PRESSURE ACROSS THE AREA BENEATH A BUILDING UPPER
LEVEL RIDGE NEXT WEEK. THESE CONDITIONS WILL SUPPORT A WARMING TREND
TO TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL BY THE TUESDAY THROUGH
THURSDAY TIME FRAME.

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH SATURDAY EXCEPT FOR PATCHY MVFR/IFR
CEILINGS AND VSBYS IN FOG OVER NEBRASKA PANHANDLE LATE TONIGHT/EARLY
FRIDAY MORNING.

.FIRE WEATHER...
BREEZY TO WINDY CONDITIONS WILL OCCUR FRIDAY AFTERNOON AND EARLY
EVENING AND AGAIN SATURDAY AFTERNOON/EARLY EVENING ALONG AND WEST OF
I-25.  RELATIVE HUMIDITIES WILL DROP TO NEAR 15 PERCENT AND FIRE
DANGER WILL INCREASE.  OVERALL FUELS REMAIN FAIRLY GREEN THOUGH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...JLH
LONG TERM...SJC
Hazardous weather outlook, Aug 6, 10:03 AM MST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1103 AM MDT THU AUG 6 2009

WYZ061>067-069-071130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS-
1103 AM MDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING.
WHILE SEVERE WEATHER IS NOT EXPECTED...SOME OF THE THUNDERSTORMS
WILL PRODUCE SMALL HAIL...GUSTY WINDS NEAR 50 MPH AND BRIEF HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ059-060-068-070-071130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-GOSHEN-PINE BLUFFS-
1103 AM MDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING. SOME OF THESE STORMS WILL BECOME SEVERE WITH
LARGE HAIL...GUSTY WINDS AROUND 60 MPH AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 6, 2:27 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
327 PM MDT THU AUG 6 2009

WYZ060-062230-
NIOBRARA-
327 PM MDT THU AUG 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL
430 PM MDT...

AT 326 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING
8 MILES NORTHWEST OF COW CREEK...OR 41 MILES NORTH OF LUSK...MOVING
NORTHEAST AT 25 MPH.

SMALL HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IMMEDIATELY.
GET INDOORS IF POSSIBLE AND STAY AWAY FROM WINDOWS.

JLH
Special weather statement, Aug 6, 2:52 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
352 PM MDT THU AUG 6 2009

WYZ065>067-062230-
LARAMIE RANGE-LARAMIE VALLEY-PLATTE-
352 PM MDT THU AUG 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY...NORTHWESTERN
LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 430 PM MDT...

AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ROUGHLY FROM 10 MILES EAST OF LARAMIE
TO NEAR LARAMIE TO 15 MILES NORTH OF LARAMIE. THIS LINE OF STORMS
WAS MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...HEAVY RAIN AND GUSTY WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS LINE OF THUNDERSTORMS.

IF YOU ARE IN THE PATH OF THESE THUNDERSTORMS...SEEK SHELTER
IMMEDIATELY. GET INDOORS IF POSSIBLE AND STAY AWAY FROM WINDOWS.

JLH
Local storm report, Aug 6, 3:09 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
409 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 SE LARAMIE            41.30N 105.57W
08/06/2009  E0.25 INCH       ALBANY             WY   TRAINED SPOTTER

            HEAVY RAIN ALSO.

0340 PM     HAIL             4 E DIX                 41.23N 103.41W
08/06/2009  E0.25 INCH       KIMBALL            NE   TRAINED SPOTTER

            SHORT CLOUD BURST

&&

BCHAPMAN
Special weather statement, Aug 6, 3:30 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT THU AUG 6 2009

NEZ055-062330-
CHEYENNE-
430 PM MDT THU AUG 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 530
PM MDT...

AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF MOUNT VERNON...OR 12 MILES WEST
OF SIDNEY...MOVING EAST AT 20 MPH.

SMALL HAIL...HEAVY RAIN...AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 43 AND
62.

RJM
Special weather statement, Aug 6, 3:31 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT THU AUG 6 2009

NEZ001-062300-
SIOUX-
431 PM MDT THU AUG 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX COUNTY UNTIL 500
PM MDT...

AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES SOUTH OF EDGEMONT SOUTH DAKOTA...OR SOME
20 MILES NORTH OF HARRISON NEBRASKA...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL...HEAVY RAIN AND GUSTY WINDS FROM 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

JLH
Local storm report, Aug 6, 4:06 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             SIDNEY                  41.13N 102.97W
08/06/2009  M0.50 INCH       CHEYENNE           NE   CO-OP OBSERVER

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 155 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Cheyenne

When
August 6, 4:10 PM MST
Where
Cheyenne County, 2 mi S of Dalton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.391, -102.980

Hail, Cheyenne

When
August 6, 4:30 PM MST to 4:40 PM MST
Where
Cheyenne County, 4 mi S of Sidney to 12 mi SE of Sidney
Measured
1.25 in hail
Reported by
Public
Coordinates
41.092, -102.980

Hail was estimated to range in size from 3/4 up to 1.5 inches in diameter.

Flash Flood, Cheyenne

When
August 6, 5:37 PM MST to 8:00 PM MST
Where
Cheyenne County, 7 mi SSE of Sidney to 5.72 mi SSE of (Sny)sidney Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.056, -102.929

Heavy rainfall caused some flooding of county roads 8 and 121.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178104, 178106, 178108.